Michigan, 2024

Hail in Michigan, August 5, 2024

August 5, 2024 · NWS GRR · 1 event in 1 county or zone

There was an isolated report of hail up to three quarters of an inch in diameter near South Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There was an isolated report of hail up to three quarters of an inch in diameter near South Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 5, 6:59 AM EST, 32 minutes earlier. Its key messages:

  • Chance for Morning Storms, Then Mostly Quieter Afternoon
  • Another Round of Showers/Storms Tonight into Tuesday
  • Mainly Dry with Near Normal Temperatures Mid Week into the Weekend
Area forecast discussion, Aug 5, 6:59 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
759 AM EDT Mon Aug 5 2024

.KEY MESSAGES...

- Chance for Morning Storms, Then Mostly Quieter Afternoon

- Another Round of Showers/Storms Tonight into Tuesday

- Mainly Dry with Near Normal Temperatures Mid Week into the
  Weekend

&&

.DISCUSSION...
Issued at 331 AM EDT Mon Aug 5 2024

- Chance for Morning Storms, Then Mostly Quieter Afternoon

For today, the most likely period for thunderstorm activity is from
the early morning hours to midday. Very early on, the best risk for
storms exists near and north of M-20 through about 09z. However,
there is a weak LLJ across NE IL and southern Lake Michigan through
the morning hours, with a reservoir of elevated instability (1000-
2000 J/kg) over the lake as well. It is along this CAPE gradient
that most models are firing convection in the 06z-15z time frame,
and this coincides with 30-40 kts of effective bulk shear, so some
storm organization is plausible though severe thunderstorms are not
likely. A moisture rich airmass moves into the region during this
time as dew points climb into the 70s near and south of a Muskegon
to Alma line, and PWATs increase to 1.75"-2.00". The general theme
is for thunderstorm coverage to increase in the 06z-12z time frame
over the lake, spreading inland. 00z CAMs do support hourly rainfall
rates of 0.50"-1.00" under the heavier storms. Activity should
weaken and head east after 15z. A few isolated storms may pop this
afternoon along and just south of the boundary left by the morning
storms, with the greatest risk along and east of I-69. Most areas
appear to dry out and quiet down for the afternoon hours, but will
monitor trends.

- Another Round of Showers/Storms Tonight into Tuesday

More widespread rainfall is still on tap for late tonight into
Thursday. Most of the steadier rain looks to hold off until after
06z Tuesday. Model guidance has consistently shown the threat for an
elevated warm front draped across the region and solid upper
troughing and an upper jet (right entrance region) traversing the
region. PWATs remain quite elevated, near 2.00". The fact that this
wave is already producing storms across MT and the Dakotas makes it
easily traceable and given solid model agreement on the propagation
of the wave, we have confidence in a broad area of showers with some
embedded thunderstorms (heavy, potentially) moving into the region
very late tonight into Tuesday morning.

Given an expected west to east orientation to the storms, some
locally heavy rainfall amounts of 1"-3" may occur. This probably
won't be enough to lead to flooding outside of short term urban and
poor drainage street flooding. Where this may become impactful is
during the Tuesday morning commute, which could be the heart of the
event, and flooded roadways could develop where storms are heaviest.
No Flood Watch at this time, but if any areas overachieve on
rainfall with round 1 this morning (ie. 1"-2" occurs), the round 2
event late tonight could lead to more than just nuisance street
flooding. We will continue evaluating the threat.

As for the severe weather threat, the risk is low simply because our
region will be located well north of the surface warm front. The
stable layer looks impenetrable except for perhaps extreme southern
Lower Michigan near and south of I-94. An few damaging wind gusts
could occur across that region given the orientation of the LLJ and
the strength of the mid level jet.

- Mainly Dry with Near Normal Temperatures Mid Week into the Weekend

Limited concerns once we get beyond Tuesday in the 7 day forecast.
The models have remained consistent in showing surface high pressure
dominating most of the time from Tuesday night through Sunday. We
therefore have a mainly dry forecast through that time frame. The
upper pattern has the Great Lakes positioned in between a strong
high in the Southwest U.S. and an upper low over portions of Eastern
Canada. This places our region in a primarily zonal flow in between
with no major systems of concern. The one difference we have seen in
the models the last few days remains tonight with the operational
GFS indicating a strong trough driving into the Great Lakes from the
northwest late in the week. The GFS ensemble means do not support
this idea and are closer to the ECWMF which hangs onto zonal flow.
The deeper GFS appears to be the result of a phasing of waves over
Central Canada. The operational GFS looks to continue to be an
outlier. Therefore, we will maintain the mainly dry / quiet weather.

As for temperatures, both the operational GFS and ECMWF show lower
teens C 850mb temperatures which will result in near normal
temperatures in the upper 70s to around 80 degrees for highs

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 759 AM EDT Mon Aug 5 2024

Showers and thunderstorms will slide east through most of the TAF
sites this morning. The exception being KGRR and KMKG which may be
on the northern fringes of the activity. The showers and storms
will work through between 12Z and 18Z with a lull in the afternoon
and evening. Conditions will mainly be VFR, but there will be some
periods of MVFR/IFR as the storms move through. Another round of
more widespread showers and storms are expected overnight between
06Z and 12Z. At this point have covered much of the activity with
VCSH and VCTS wording given the time range of tonight's convection
and the scattered nature of the current activity.

&&

.MARINE...
Issued at 331 AM EDT Mon Aug 5 2024

Conditions will likely stay shy of SCA criteria through Tuesday,
but Big/Little Sable Points as well as south of Holland bear
watching this afternoon into Tuesday with solid 2 to 3 footers
likely. NE winds turn more easterly for Tuesday, and some
sustained winds of 20 kts or slightly greater are possible.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Duke/Hoving
AVIATION...Duke
MARINE...Hoving
Hazardous weather outlook, Aug 5, 5:05 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
605 AM EDT Mon Aug 5 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
605 AM EDT Mon Aug 5 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Some morning thunderstorms are possible mainly near and south of
I-96. Locally heavy downpours and isolated gusty winds are
possible. Thunderstorms are likely especially after midnight
tonight, with 1" or more possible for many areas. Locally damaging
wind gusts are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some thunderstorms are possible toward I-94 and locations
southward. Locally damaging wind gusts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into Tuesday.

LMZ844>849-061015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
605 AM EDT Mon Aug 5 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms with gusty winds and heavy downpours could occur
both this morning and also late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms with gusty winds and heavy downpours are possible
mainly south of Holland on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into Tuesday.

The radar

The Grand Rapids radar (KGRR), 80 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Van Buren

When
August 5, 7:31 AM EST to 7:33 AM EST
Where
Van Buren County, 0.51 mi E of South Haven
Measured
0.75 in hail
Reported by
Public
Coordinates
42.400, -86.260

There was an isolated report of three quarters inch hail near South Haven.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212821.